Diagnostic notes

The diagnose of paraquat intoxication was based on the information provided by the care taker and the symptomes as described above.

 

 

Background information

Paraquat intoxication in humans (CDC | Facts about Paraquat):

Paraquat is a toxic chemical that is widely used as an herbicide (plant killer), primarily for weed and grass control. Paraquat causes direct damage when it comes into contact with the lining of the mouth, stomach, or intestines. After paraquat enters the body, it is distributed to all areas of the body. Paraquat causes toxic chemical reactions to occur throughout many parts of the body, primarily the lungs, liver, and kidneys.

Cells in the lung selectively accumulate paraquat likely by active transport.

Immediately after ingestion: pain and swelling of the mouth and throat.

Severe gastrointestinal symptoms, followed by dehydration, low blodd pressure.

Ingestion of small amounts may result in:

  • Heart failure

  • Kidney failure

  • Liver failure

  • Lung scarring

 

Medical managment of paraquat ingestion in humans:  Medical management of paraquat ingestion - PubMed (nih.gov)

Case report

Paraquat intoxication

Date: 2020/2021

Location: Thailand

History

A ... years old female Asian elephant that was kept as ....................(tourist camp, working camp, zoo, rehab camp. etc...) was exposed to the toxic chemical Paraquat in her mouth, trunk, and ankle area.

The animal developed the following symptoms: ulcerations of oral mucosa, tongue, skin of the trunk foot and cuticles, hyperemia...................

Appetite: (food, water intake)

General symptoms:

Behaviour:

 

Treatment

When the animal was brought to the Veterinary clinic, the following treatment was initiated:

Turmeric

..................

....................

Treatment results

When were the forst improvements recovered

 

Application of turmeric powder on the skin lesions

The photos on the left show the lesions after 1 month treatment; the photos on the right were taken 10 days later.

Foraging elephants poisoned by paraquat

PUBLISHED : 5 MAR 2021 AT 16:01

 

CHIANG MAI: Seven elephants suffered serious burns to their mouths and tongues from eating grass contaminated with the herbicide paraquat at a border village in Omkoi district.

Five of them were reported to be in critical condition.

The paraquat poisoning occured at Khorphator village late on Thursday night. The  domesticated elephants had been set free to forage for food, and ate the grass at nearby farms which had been sprayed with the banned chemical.

Veterinarians and rescue workers were rushed to help after the elephants' distress was reported to Chiang Mai University’s Centre for Elephant and Wildlife Research and to the Kusol Songkhor rescue foundation.

It took several hours for the team to reach the remote village, which is near the border.

The vets examined the animals and diagnosed paraquat poisoning. The chemical had caused severe burning around their mouths and to the animals' tongues.

They cleaned the injuries and gave the elephants anti-inflammatories.

Five of them were diagnosed in critical condition. They were being trucked to the Elephant Hospital in Lampang for further treatment, the Thai Elephant Alliance announced on its Facebook page.

The Centre for Elephant and Wildlife Research said the first three had already arrived at the hospital. The others were expected to arrive on Friday evening.

The use of paraquat is illegal in Thailand. The NHSC issued a resolution banning the use of paraquat and chlorpyrifos in agriculture, effective from June 1 last year. Farmers' groups have lobbied strongly against the ban, arguing they have no alternative chemicals for insect and weed control. Many continue to use them.

Three of the seven poisoned elephants arrive at the Elephant Hospital in Lampang for urgent treatment, after paraquat contaminated grass at a border village in Omkoi district, Chiang Mai. (Photo: Phanumet Tanraksa). The image on the right shows the severe lesions on the tongue of one of the affected elephants.

Close-up iage of the severe lesions on the tongue of one of the affected elephants.